South Carolina, 2024

Tornadoes and Damaging Winds in South Carolina, May 9, 2024

May 9, 2024 · NWS CAE · 39 events in 12 counties and zones

A significant severe weather event featuring multiple rounds of thunderstorms occurred on May 9th, 2024. The first round, a QLCS, produced three tornadoes in the Midlands of South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A significant severe weather event featuring multiple rounds of thunderstorms occurred on May 9th, 2024. The first round, a QLCS, produced three tornadoes in the Midlands of South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 9, 1:25 AM EST, 21 minutes earlier.

Area forecast discussion, May 9, 1:25 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest radar imagery indicates a couple of thunderstorm
complexes to our west; one is currently the South Carolina
Upstate/northeastern Georgia approaching the CSRA and western
Midlands and the other complex is just entering Kentucky and
Tennessee. These complexes are expected to affect the forecast
area this morning.

The first complex should be entering the local forecast area by
around 3 am and continue eastward. This complex has had a
history of producing severe weather as it has trekked across the
southern states. There is some question; however, if this will
hold together long enough to continue the severe threat. SPC
mesoanalysis indicates there is 500-1000 J/kg of mixed layer
CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear
values are around 40 kts as well. The hindering factor of
reaching the instability is the nocturnal inversion. Despite the
inversion, if the cold pool with the main line remains strong
enough, severe threat continues through around daybreak, mainly
for the northern half of the forecast area. At this time, the
highest threat for severe weather is for the western portions of
the forecast area. Damaging wind will be the main threat, with
hail and tornadoes being a lesser threat.

The second complex is forecast to move through the region around
midday. There is higher confidence that this complex will make
it through our area as this one is more tied to an approaching
cold front as well as some daytime heating. Again, damaging
winds will be the main threat with any storms that move through
the region. SPC keeps an Enhanced Risk (3/5) of severe weather
for the lower CSRA and a Slight Risk (2/5) for the rest of the
forecast area. After this line passes, relatively quiet weather
follows for the rest of the afternoon into the overnight with a
slight chance of showers and storms returning late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through the early morning hours with
restrictions possible for the morning and early afternoon.

Mainly mid to high level clouds have moved over the region. A
cluster of showers and storms to the west are expected to move
through the northern portions of the area, mainly affecting CAE
and CUB. Thunderstorms may be observed at each of those
terminals around 10z or so, but confidence is low that the
activity will stay together to make it that far east. If it
does, expect the typical thunderstorm related restrictions.

A second cluster of showers and storms is expected to move
through from about 15z through 20z. Confidence is a bit higher
that thunderstorms will be nearby all TAF terminals during this
time frame, but the exact timing still needs to be worked out.
As confidence increases, will add appropriate tempo groups to
reflect such. After this cluster moves through, the remainder of
the TAF period is expected to remain dry and return to VFR.

Background winds are expected to become breezy from the west to
southwest from about 14z through 00z before diminishing.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 8, 11:48 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1248 AM EDT Thu May 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100500-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1248 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Tonight.

Isolated to scattered strong to severe thunderstorms will be
possible late tonight. Storms may produce damaging winds, hail, and
even a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Organized thunderstorms will be possible again Thursday into Friday.
Storms may produce damaging winds, large hail, and even a brief
tornado Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 8, 8:32 PM EST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     2 ENE Lancaster Co Apt  34.74N 80.83W
05/08/2024                   Lancaster          SC   Public

            Trees and limbs down on power lines on South
            Lake Drive.

&&

MJP

The radar

The Greer radar (KGSP), 69 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
May 9, 1:46 AM EST
Where
Newberry County, 0.9 mi SW of Whitmire
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.490, -81.630

Newberry County dispatch reported trees down at Kings Lane and Old Airport Road in Whitmire. Time estimated by radar.

Tornado, Newberry

When
May 9, 1:46 AM EST to 1:51 AM EST
Where
Newberry County, 0.9 mi SW of Whitmire to 1.49 mi NNW of Oxner Arpt
Rating
EF0
Path length
3.01 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.490, -81.630

A National Weather Service storm survey team confirmed a brief EF-0 tornado with peak winds of 80 mph in Newberry County south of the town of Whitmire during the early morning hours of May 9th. The tornado began near the intersection of Old Airport Road and Kings Lane causing scattered tree damage as it moved east. The tornado then turned southeast resulting in additional tree damage in and around |Little Egypt Road and Colonial Drive. The tornado likely lifted before |reaching Highway 121.

Thunderstorm Wind, Newberry

When
May 9, 1:52 AM EST
Where
Newberry County, 1.49 mi NNW of Oxner Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.470, -81.590

Newberry County EM reported trees and power lines down at Colonial Dr. and SC-121. Time estimated based on radar.

Thunderstorm Wind, Newberry

When
May 9, 1:53 AM EST
Where
Newberry County, 0.69 mi S of Whitmire Oxners Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.420, -81.580

Newberry County EM reported a tree down at Indian Creek Rifle Range. Time estimated based on radar.

Thunderstorm Wind, Newberry

When
May 9, 1:54 AM EST
Where
Newberry County, Bush River
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.320, -81.750

SC Dept. of Public Safety reported a tree in the roadway. Time estimated by radar.

Thunderstorm Wind, Newberry

When
May 9, 1:54 AM EST
Where
Newberry County, 1.5 mi NNE of Spearman
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.270, -81.670

Newberry County dispatch reported trees down at the intersection of Belfast and Spearman Roads. Time estimated by radar.

Thunderstorm Wind, Saluda

When
May 9, 1:54 AM EST
Where
Saluda County, 1.34 mi ENE of Mayson
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.040, -81.860

Saluda County dispatch reported a tree down along Greenwood Highway. Time estimated by radar.

Thunderstorm Wind, Newberry

When
May 9, 1:55 AM EST
Where
Newberry County, 2.28 mi E of Bush River
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.320, -81.710

SC Dept. of Public Safety reported a tree in the roadway. Time estimated by radar.

Thunderstorm Wind, Newberry

When
May 9, 1:57 AM EST
Where
Newberry County, 0.69 mi N of Helena
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.290, -81.630

Newberry County dispatch reported trees down at 2nd Street and Digby Street. Time estimated by radar.

Thunderstorm Wind, Newberry

When
May 9, 2:02 AM EST
Where
Newberry County, Glymphville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.400, -81.420

Newberry County dispatch reports trees down at Mt. Pleasant Road and Glymphville Road. Time estimated by radar.

Thunderstorm Wind, Newberry

When
May 9, 2:04 AM EST
Where
Newberry County, 1.49 mi SSE of Glymphville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.380, -81.410

Newberry County EM reported a tree down along Broad River Road. Time estimated based on radar.

Thunderstorm Wind, Fairfield

When
May 9, 2:12 AM EST
Where
Fairfield County, 1.49 mi NNE of Monticello
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.370, -81.290

Fairfield County dispatch reports a tree down along Hwy. 215 at Meadow Lake Road. Time estimated by radar.

Thunderstorm Wind, Newberry

When
May 9, 2:12 AM EST
Where
Newberry County, 2.82 mi SSW of Little Mtn
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.160, -81.430

Newberry County EM reported a tree down at the intersection of Wheeland and Mill Roads. Time estimated by radar.

Tornado, Fairfield

When
May 9, 2:12 AM EST to 2:14 AM EST
Where
Fairfield County, 1.79 mi NE of Monticello to 1.96 mi NE of Monticello
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.370, -81.280

A National Weather Service storm survey team confirmed a brief EF-0 tornado with peak winds of 80 mph in Northwestern Fairfield County during the early morning hours of May 9th. The tornado likely began in a wooded area northwest of Clark Bridge Road.|It then crossed the road while moving southeast resulting in multiple downed or snapped trees in and around properties in the 3900 block of Clark Bridge Road. The tornado then likely lifted a short distance beyond Clark Bridge Road in the woods |behind the impacted properties shortly before reaching Crumpton Creek.

Thunderstorm Wind, Fairfield

When
May 9, 2:17 AM EST
Where
Fairfield County, 1.85 mi ENE of Anderson Quarry
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.340, -81.200

Fairfield County dispatch reported trees down in the 7489 block of Highway 213. Time estimated by radar.

Thunderstorm Wind, Richland

When
May 9, 2:20 AM EST
Where
Richland County, 1.14 mi W of Spring Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.180, -81.300

SS Department of Public Safety reported a tree down in the roadway. Time estimated based on radar.

Thunderstorm Wind, Richland

When
May 9, 2:28 AM EST
Where
Richland County, 2.2 mi SW of Littleton
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.160, -81.200

SC Dept. of Public Safety reported a tree in the roadway. Time estimated by radar.

Thunderstorm Wind, Lexington

When
May 9, 2:30 AM EST
Where
Lexington County, 2.39 mi WSW of Providence
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.010, -81.310

SC Dept. of Public Safety reported a tree in the roadway. Time estimated by radar.

Tornado, Fairfield

When
May 9, 2:31 AM EST to 2:36 AM EST
Where
Fairfield County, 2.94 mi WSW of Smallwood to 1.79 mi SW of Smallwood
Rating
EF1
Path length
1.89 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
34.270, -81.000

A National Weather Service storm survey team confirmed an EF-1 tornado with peak winds of 100 mph in southeastern Fairfield County during the early morning hours of May 9th. The tornado likely began west of Interstate 77 near Exit 32. The tornado|moved generally southeast producing downed large limbs along|Cook Road and Boney Road, intensifying as it moved into a|wooded area along Cedar Rock Road. The area of most significant|tree damage was observed along a creek bed north of Cedar|Rock Road with numerous uprooted and snapped trees. One tree|landed on a home on Cedar Rock Road causing roof, siding, and|gutter damage. The tornado continued along Cedar Rock Road causing|intermittent tree damage. The tornado continued beyond the road and|into a wooded area behind The Farm at Ridgeway where additional|tree damage occurred near a pond on the property. The tornado likely|lifted on the property prior to reaching Highway 21.

Thunderstorm Wind, Fairfield

When
May 9, 2:33 AM EST
Where
Fairfield County, 2.94 mi WSW of Smallwood
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.270, -81.000

Trained spotter reported numerous trees down along Hood Rd. through the intersection with Boney Road. Time estimated from radar.

Thunderstorm Wind, Fairfield

When
May 9, 2:34 AM EST
Where
Fairfield County, 0.9 mi NW of Ridgeway
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
34.310, -80.960

Report of a tree down and minor damage to a home in Ridgeway. Report via social media. Time estimated by radar.

Thunderstorm Wind, Fairfield

When
May 9, 2:36 AM EST
Where
Fairfield County, Smallwood
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.280, -80.950

Trained spotter reported trees down and heavy damage between Ridgeway and the county line. Time estimated by radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:37 AM EST
Where
Kershaw County, 0.69 mi S of Liberty Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.470, -80.800

Emergency Manager reports a downed tree on Singleton Creek Road at Liberty Hill Road blocking the roadway.

Thunderstorm Wind, Richland

When
May 9, 2:38 AM EST
Where
Richland County, 3.43 mi E of Boney
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.250, -80.910

SC Dept. of Public Safety reported a tree in the roadway. Time estimated by radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:45 AM EST
Where
Kershaw County, 4.73 mi SSW of Warren Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -80.820

Emergency Manager reports a downed tree on Smyrna Church Road at Smyrna Road blocking the roadway.

Thunderstorm Wind, Kershaw

When
May 9, 2:49 AM EST
Where
Kershaw County, 3.64 mi NNE of Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.220, -80.780

Kershaw County FD reported a tree down at the intersection of Smyrna Road and Ashley Creek. Time estimated based on radar.

Thunderstorm Wind, Lancaster

When
May 9, 2:49 AM EST
Where
Lancaster County, 1.84 mi WNW of Kershaw Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.490, -80.630

Kershaw County EM reported a tree down blocking Flat Rock Rd. at the Kershaw/Lancaster county line. Time estimated based on radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:49 AM EST
Where
Kershaw County, 0.69 mi N of Flat Rock
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.480, -80.630

Kershaw County EM reported a tree down blocking the roadway along Flat Rock Road.

Thunderstorm Wind, Kershaw

When
May 9, 2:52 AM EST
Where
Kershaw County, 2.99 mi NNW of Mc Caskill
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.160, -80.720

Kershaw County FD reports a tree down blocking the roadway. Time estimated based on radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:53 AM EST
Where
Kershaw County, 0.57 mi W of Lugoff
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.220, -80.680

Kershaw County FD reports a tree down on a home in Lugoff. Time estimated based on radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:56 AM EST
Where
Kershaw County, 1.5 mi NNW of Camden
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.270, -80.610

Kershaw County dispatch reports numerous trees and power lines down throughout the county. Time estimated by radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:56 AM EST
Where
Kershaw County, 2.76 mi S of Dekalb
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.340, -80.600

Kershaw County FD reported a tree down blocking the road along Flat Rock Rd. Time estimated based on radar.

Thunderstorm Wind, Kershaw

When
May 9, 2:57 AM EST
Where
Kershaw County, 2.76 mi N of Stockton
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.190, -80.580

Kershaw County FD reports a tree blocking the roadway along Hwy. 261 at Hwy 521. Time estimated based on radar.

Thunderstorm Wind, Sumter

When
May 9, 3:20 AM EST
Where
Sumter County, 0.57 mi E of Stateburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.950, -80.520

Sumter County dispatch reports a tree down along 378 and North Kings Highway. Time estimated by radar.

Thunderstorm Wind, Lee

When
May 9, 3:22 AM EST
Where
Lee County, 2.69 mi SW of Cypress Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.190, -80.160

SCDOT reports a tree in the roadway along I-20. Time estimated by radar.

Thunderstorm Wind, McCormick

When
May 9, 8:32 AM EST
Where
McCormick County, 3.71 mi WSW of Troy
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.960, -82.360

Reported tree down along Kennedy Road just north of the town of McCormick.

Thunderstorm Wind, McCormick

When
May 9, 8:59 AM EST
Where
McCormick County, 2.37 mi SSW of Modoc
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.700, -82.220

Reported a power line down along Confederate Drive along Lake Thurmond in the Modoc community.

Thunderstorm Wind, Edgefield

When
May 9, 9:12 AM EST
Where
Edgefield County, 0.69 mi S of Supreme
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.810, -81.930

Edgefield County dispatch reports a tree down along Hwy. 430, just outside the city of Edgefield limits. Time estimated based on radar.

Thunderstorm Wind, Bamberg

When
May 9, 11:07 AM EST
Where
Bamberg County, 0.58 mi W of Govan
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.220, -81.190

Reported trees down near the intersection of Thunder Road and Ehrhardt Road near the town of Govan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for South Carolina, 2024Warnings in South Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1170056, 1170057, 1170059, 1170060, 1170062, 1170063, 1170064, 1170066, 1170067, 1170069, 1170072, 1170074, 1170080, 1170082, 1170086, 1170087, 1170089, 1170090, 1170111, 1170091, 1170092, 1170093, 1170094, 1170095, 1170096, 1170097, 1170099, 1170112, 1170100, 1170101, 1170102, 1170103, 1170105, 1170106, 1170107, 1170109, 1170110, 1170114, 1170115.